Diabetic shock

When the blood sugar levels are too low, a condition called diabetic shock occurs. Although in the medical practice this is not called a diabetic shock, but rather insulin shock or hypoglycemia that needs medical help.

There are patients with mild low blood sugar, which physicians refer to as insulin reaction or hypoglycemia, and usually, the patient is conscious and can treat themselves. People suffering from hypoglycemia often experience cold sweating, shaking, blurry vision, headaches, dizziness, or even anxiety

If someone experiences a diabetic shock or critical hypoglycemia, they may also lose consciousness, have trouble concentrating and experience vision issues such as double vision. Urgent treatment is critical because blood sugar levels that stay low for too long can lead to convulsions or a diabetic coma.

Even though a person is on the right track for their diabetes treatment plan, hypoglycemic episodes can often occur.

The diabetic person must be knowledgeable of the symptoms, the complications, and the treatment options that can be essential for a person diagnosed with diabetes.

Diabetic shock symptoms

In every person, the glucose in the blood goes up and down during day and night. Usually, blood sugar levels go up quickly after a meal and drop following physical exercise or fasting. People that don’t suffer from diabetes don’t have any effects from these changes, but they can generate issues for people suffering from diabetes.

Early signs of low blood sugar levels can be:

  • headaches or an unexplained pressure feeling in the head
  • nervousness
  • anxiety
  • dizziness
  • cold sweating
  • shakiness
  • irritability
  • moodiness
  • hunger

Hypoglycemia symptoms usually get worse and can even be critical if they are left untreated. Diabetic shock symptoms or critical hypoglycemia can include:

  • blurry or double vision
  • seizures
  • convulsions
  • drowsiness
  • losing consciousness
  • trouble speaking
  • confusion
  • jerky movements
  • clumsiness

Hypoglycemia can also disrupt a person’s sleep due to:

  • insomnia or nightmares
  • fatigue or confusion when waking
  • sweating during sleep

If someone suspects that they suffer from hypoglycemia, they should seek treatment urgently. Hypoglycemia influences a person’s mobility and capacity to think clearly, which can create severe accidents, particularly if it occurs while someone is driving or working.

Some of the patients may not feel the common symptoms of hypoglycemia. Specialists named this hypoglycemia unawareness, and it is more common when a patient has had diabetes for a long time or if the patient has felt many experiences of hypoglycemia.

The absence of the initial warning symptoms, such as shivering and sweating, can cause the experience to advance fast to seizure and even loss of consciousness. If a patient’s hypoglycemia awareness is reduced, it is crucial that they control their blood sugar levels very closely.

Hypoglycemia symptoms

Having to take insulin is the most frequent reason for hypoglycemia and its most critical form, diabetic shock.

Although, some oral diabetes medication, especially those in the sulfonylurea class of drugs, which work by stimulating the pancreas to provide more insulin, can also lead to low blood sugar. Such medications include Amaryl, Glyburide, and Glipizide.

Some other risk factors for hypoglycemia include:

  • taking too much insulin
  • skipping or delaying a meal
  • alcohol consumption
  • not eating enough
  • not taking the proper dose of diabetes medication
  • increased physical exercises levels without adjusting food or medication intake
  • evolution of other medical problems, such as kidney disease or adrenal problems
  • longer duration of diabetes
  • older age

How do you treat a diabetic shock?

If somebody with type 1 diabetes or type 2 diabetes begins to notice symptoms of low blood sugar, they can take some measures to improve their blood glucose levels to a normal range.

The American Diabetes Association (ADA) recommends that a person suffering from hypoglycemia should check blood glucose levels first. If the blood sugar levels are too low, take a sugary snack or drink containing 15 grams (g) of carbs, then recheck blood sugar levels after about 15 minutes.

If the blood sugar levels are still low, repeat the process and take another sugary food or drink. Once the levels have returned to normal range, a person can return to their regular meal and snack schedule.

Doctors can prescribe a hormone called glucagon to patients who are at risk of diabetic shock. Glucagon comes in a syringe, and a person can use it in an emergency to help their blood glucose levels return to normal quickly.

If a patient suffering from hypoglycemia becomes unconscious, turn them on their side and deliver a glucagon shot. According to the ADA, the person should come round within 15 minutes. If they do not, they will need immediate medical attention, so call the ambulance immediately.

Complications of diabetic shock

A person should take the warning signs and symptoms of hypoglycemia extremely seriously. When the blood sugar levels are too low, it can affect brain functioning and lead to complications, such as loss of consciousness, seizures, or even death.

When treating hypoglycemia, it is vital that a person does not take more glucose than they need, as this can cause blood sugar levels to rebound too high.

How to avoid hypoglycemia?

Lifestyle changes in a person can help avoid diabetic shock and hypoglycemia, including:

  • checking their blood sugar levels closely
  • avoiding missing meals or snacks
  • taking medication as prescribed, on time, and in precise amounts
  • keeping a log of any low blood sugar reactions or symptoms
  • eating a meal or snack when drinking alcohol
  • adjusting medication and calorie intake when increasing physical activity levels
  • using continuous glucose monitors with alarm features for low blood sugars
  • avoiding frequent episodes of hypoglycemia as this may lead to unawareness of the warning symptoms

Also, patients can adapt their blood sugar targets according to their individual needs. For example, people with hypoglycemia unawareness might benefit from targeting a higher blood sugar.

Patients can prevent complications by carrying a medical alert bracelet or any other form of identification to inform emergency personnel that they suffer from diabetes.

Very low blood sugar levels or diabetic shock can lead to life-threatening complications, such as diabetic coma if it is left untreated.

Patients who take insulin are most at risk of diabetic shock. However, anyone taking diabetes medication is susceptible.

A patient can help avoid diabetic shock by carefully checking their blood glucose levels, following their treatment plan, and by eating regular meals. If a person goes into diabetic shock, those with them should administer glucagon if there is any available and call the ambulance.

Leave a Reply

Your email address will not be published.

Follow by Email
WhatsApp